[Previous Months][Date Index][Thread Index][Join - Register][Login]   Help@Insulin-Pumpers.org
  [Message Prev][Message Next][Thread Prev][Thread Next]   for subscribe/unsubscribe assistance
 
 

RE: [IP] low basal rates



What is your steroid dosage schedule? What steroid?

 Check out this site, which is dedicated to the unique challenges of managing
steroids, glucose, and
insulin:
http://addisons-diabetes.gkznet.com/

 I actually delayed going on a pump at first, because my nocturnal basal rates
were initially
negative! I wasn't sure how well that would work out.

 I am currently in a mode where my basal rates are declining, for no observable
reason. I've lost
 about 6 U/day off my basal rate, which is now down to 13.65 U/day, and I've
probably got to cut
 another 0.5 U out of that. I joke sometimes that in a few months, I'll no
longer be diabetic! (In
 the past, before my adrenal diagnosis, and my weight was dropping, I predicted
I'd vanish in less
than two years.)

 My basal rates vary from 0.1 U/hr for much of the night, to 1.4 U/hr after I
take my first AM dose
 of 10 mg hydrocortisone. But that has varied even more -- 0.05 U/hr and 2.0
U/hr!

 An alternative to dilutents would be to alternate between the lowest basal rate
and zero. Say an
 hour at 0.025 U/hr, an hour at 0.0 U/hr, etc. Or alternate on half-hours, if
your pump will actually
 deliver 0.0125 U when run at 0.025 U/hr for a half hour. (I don't think the
Minimed ones would do
 that). Or even go to zero for a few hours during the night -- that's what I did
initially, and it
worked fine. (So I could have gone on the pump sooner!)

 How much does 0.025 U lower your glucose levels? (For me, that's only 2 mg/dl).
Alternating between
0.025 U/hr and 0.0 U/hr shouldn't be a problem.

 Snacking before exercise can help prevent lows. If you can't avoid lows by
reducing insulin, add
 carbs -- with protein & fat if you need it to extend over time. Of course, if
overweight is an
 issue, you may need to remove those calories from other meals, if it's more
than you burn with the
exercise.

 Overreplacement on your thyroid meds will reduce your basals -- it increases
your metabolism,
 burning glucose more readily, and you also metabolize your steroids more
quickly, effectively
 reducing your steroid dosage. As a result, your liver will produce less
glucose. Of course, you'd
 probably notice if you were significantly overreplaced on your thyroid! But if
you're underreplaced
 on your steroids, increasing thyroid meds worsens the problem. Were you
diagnosed with Addison's
before hypothyroid?

 Timing of your steroid dosages interacts with your glucose levels. If you are
running low at night,
 your steroid levels may be too low at night, and changing the timing of your
dosing may help you
 maintain proper glucose levels. One of the normal responses to hypoglycemia is
to release more
cortisol, but of course, that doesn't work for us.

Anyway, you're not the only one to encounter this.


-----Original Message-----
 From: email @ redacted
[mailto:email @ redacted] On Behalf Of
Heidi M. Huber
Sent: Monday, June 19, 2006 17:14

 I am a 45-year-old female with IDDM for 34 years and polyglandular autoimmune
disorder (Addison's,
 diabetes, hypothyroid). I had basal rates on my insulin pump ranging from
0.3-0.7 before my
 pregnancy 12 years ago. After I delivered my daughter, my basal rates started
to substantially
 decrease. I am to the point where I have my pump set to 0.025 units/hr for
greater than 18hrs of
 the day and the highest rate is .375 units/hr. I have been on three pumps in
the past 12 years and
 two episodes of placing a diluent in pumps because the basal rates on the pumps
were not able to be
 set lower than 0.025. I have an endocrinologist that is reputed as one of the
best and am wondering
 if I am the only one who has this situation. I am afraid to exercise at times
because of the low
blood glucoses and often turn off my pump with lows still occurring.
.
----------------------------------------------------------
for HELP or to subscribe/unsubscribe/change list versions,
contact: HELP@insulin-pumpers.org